LARGE AMPLITUDE INTERNAL WAVES OF PERMANENT FORM.

Ka Kit Tung, Tony F. Chan, Toshi Kubota

Research output: Contribution to journalArticlepeer-review

55 Scopus citations

Abstract

The weakly nonlinear theory of long internal gravity waves propagating in stratified media is extended to the fully nonlinear case by treating Long's nonlinear partial differential equation for steady inviscid flows without restriction to small amplitudes and long wavelengths. The existence of finite amplitude solutions of ″permanent form″ is established analytically for a large class of stratification profiles, and properties are calculated numerically for the case of a hyperbolic tangent density profile in a large range of fluid depths. The numerical results agree well with the experimental data of R. E. Davis and A. Acrivos over the full range of wave amplitudes measured; such agreement is not obtainable with existing weakly nonlinear theories.
Original languageUndefined/Unknown
Pages (from-to)1-44
Number of pages44
JournalStudies in Applied Mathematics
Volume66
Issue number1
DOIs
StatePublished - 1982
Externally publishedYes

Keywords

  • Gravity waves

Cite this